Chinese health authorities ordered hospitals to stop using an herbal drug after it was suspected of causing the death of a newborn and triggering "adverse effects" in three others, a state news agency reported Monday.

It was the second time this month herbal drugs have been blamed in the deaths of Chinese patients, and the case comes as China is trying to reassure consumers over a widespread tainted milk scandal that further marred its already troubled product safety record.

China's pharmaceutical industry is highly lucrative but poorly regulated. In recent years, a string of fatalities blamed on counterfeit or shoddily made medications have been reported.

The latest death, of a 9-day-old baby, came after the infant received an injection of Yinzhihuang, a drug used to treat liver diseases and jaundice, the Xinhua News Agency said. The drug contains extracts of herbs including gardenia and honeysuckle.

Three other newborns developed unspecified "adverse effects" after receiving injections, Xinhua reported, citing the Ministry of Health.

The Ministry of Health ordered hospitals across China to stop using Yinzhihuang. The producer, Shanxi province-based Taihang Pharmaceutical, said on its Web site Monday it recalled a batch on Oct. 16, the day it learned of the baby's death.

Earlier this month, authorities said a ginseng-based drug used to treat thrombosis and heart disease was contaminated with bacteria and led to the deaths of three people in southwest China.